MAUDE Adverse Event Report: COVIDIEN UVC TRAY/5.0 FR PU; CATHETER, UMBILICAL ARTERY

COVIDIEN UVC TRAY/5.0 FR PU; CATHETER, UMBILICAL ARTERY
Model Number 8888160432
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/29/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional information and the incident sample have been requested but to date have not been received for evaluation.If the sample is received, or if additional information pertinent to the incident is obtained a follow-up report will be submitted.
 
Event or Problem Description
The customer reported the umbilical artery catheter was placed in a one day old male patient weighing (b)(6) grams.The ivfs were attached and transducing appropriate waveform and bp.Lab was drawn from uac at the stopcock connection without incidence.There was good blood return and it flushed easily.Approximately 20 minutes later, the line began to back up blood and it was noted that there was leaking from a crack in the line near the hub.The line was clamped to prevent blood loss and the medical doctor was notified.The catheter was removed by the medical doctor and replaced with a new umbilical catheter.
 
Additional Manufacturer Narrative
A review of the device history record (dhr) was not possible since a lot number was not identified.However, all dhrs are reviewed for accuracy prior to product release.One sample consisting of one used uvc catheter was received inside a generic plastic bag.Additionally, the catheter shows signs of use; blood residue.A visual inspection was performed.Under water testing was performed and a leak was observed below the strain relief in the catheter.The reported condition was confirmed.Manufacturing performs 100% leak testing as per procedure which would identify the reported issue during the catheter assembly process.This ensures components and finished products meet all quality inspection standards.These controls include but are not limited to material verification/certification processes, dimensional specifications, statistical samplings, periodic audits, process inspections, machine maintenance/operation and personnel training and certification.The uvc catheter showed signs of being used in a patient.For these reasons the potential cause may be attributed to the manner of which the device was used including any form of repositioning or movement of the product.It is important to consider that the instructions for use warn: exercise caution when using sharp instruments near the catheter.Do not use instruments with sharp or rough edges directly on the catheter since even a minor cut could tear or break the catheter.Do not pinch or bend the catheter back to temporarily occlude the catheter.This causes increased stress on the catheter which can lead to a leak or break.Do not use clamps on umbilical vessel catheters] and continues, [do not use alcohol, acetone, or alcohol containing antiseptics directly on the catheter.Carefully check antiseptic solutions for alcohol or acetone.These substances may cause irreversible damage to the polyurethane which can lead to a leak or break.Ensure gloves or other surfaces which have alcohol on them are completely dry before touching or manipulating the catheter.In addition, the ifu states [the catheter lumen or catheter shaft should be flushed and filled with heparinized saline per hospital protocol.The catheter may be grasped with a smooth forceps or fingertips and inserted into the lumen of the dilated vessel.Catheter lumen should be occluded with saline via intermittent infusion caps or luer lock syringes during insertion to avoid air emboli.

Brand Name
UVC TRAY/5.0 FR PU
Common Device Name
CATHETER, UMBILICAL ARTERY
Manufacturer (Section D)
COVIDIEN
edificio b20 calle #2 zona fra
alajuela
CS 
MDR Report Key8655088
Report Number3009211636-2019-00658
Device Sequence Number16719196
Product Code FOS
UDI-Device Identifier10884527005161
UDI-Public10884527005161
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other,use
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number8888160432
Device Catalogue Number8888160432
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 05/28/2019
Supplement Date Received by Manufacturer05/28/2019
Initial Report FDA Received Date05/30/2019
Supplement Report FDA Received Date10/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1